What Happens If You Overdose on Ibuprofen?

Ibuprofen is a drug, which is classified as NSAID or non-steroidal anti-inflammatory drug. Ibuprofen is available under different brand names across the globe. It has a wide array of uses to relieve the symptoms of several diseases such as fever, different types of pain ranging from mild to severe occurring due to various reasons including rheumatoid arthritis, gout, back pain and menstrual pain. It is also an effective drug against pain induced by blood clot. Ibuprofen is also effective in treating inflammation and tenderness of tissues(1).

Some people intentionally overdose on ibuprofen by taking more than its recommended dosage. Taking too much of ibuprofen can cause adverse side effects. Let us understand what happens in case one overdoses on ibuprofen.

What Happens If You Overdose On Ibuprofen?

Most of the ibuprofen overdoses turn out to be risky but less than one percent of its overdoses are fatal. Some people have severe complications after overdosing on ibuprofen. Symptoms can happen within 4 hours of consuming the overdosed drug. The adverse effects of ibuprofen overdose include(2, 3):

Stomach Toxicity:

Heartburn is a common ibuprofen side effect when a person takes the drug more than its recommended dosage. However, when people take more than its recommended dosage then they can experience side effects which can be stomach pain. An extreme overdose can also cause excessive bleeding in a digestive tract.

Kidney Toxicity as a Result of Overdose of Ibuprofen:

Kidney failure can happen in adults and children when they overdose with ibuprofen; though this is not very common. Although in many cases, doctors can reverse kidney failure resulting from ibuprofen overdose, yet one must not take chance in consuming ibuprofen more than the required dosage.

Central Nervous System Toxicity for Overdose of Ibuprofen:

When people consume dosages that are higher than 400mg/kg, there can be symptoms of central nervous system depression. This may result in a coma and unconsciousness. Children can experience reduced consciousness and seizures from a huge overdose. Some children stop breathing too.

Other Complications of Ibuprofen Overdose:

The other complication of ibuprofen overdose is metabolic acidosis, wherein the body cannot remove acidic compounds from its tissues and blood. Ibuprofen overdose may cause sudden seizures and kidney failure that can affect the elimination and production of acidic compounds.
Metabolic acidosis may cause the following:

  • an increased risk of irregular heartbeat
  • heart dysfunction
  • an impairment of the immune system.

There is no particular dosage limit when an adult shall experience overdose symptoms and hence, it must be consumed only as per the doctor’s recommendations as the healthcare practitioner would evaluate multiple things before prescribing a dosage.

What are the Signs and Symptoms of Overdose of Ibuprofen?

Following are the signs and symptoms of overdose of ibuprofen(1):

How is Overdose of Ibuprofen Treated?

It is important for people to seek immediate medical attention when the above mentioned signs and symptoms surface after one has consumed ibuprofen. In many cases, healthcare professionals can reverse the effects resulting from ibuprofen overdose. The doctor shall do a complete check on the ibuprofen dosage taken by the person and around what time.

The healthcare practitioner must know whether the person has taken other substances along with ibuprofen. This will help the doctor decide the best treatment and the way to manage ibuprofen overdose. Doctors monitor heart rate, breathing, and other signs. They may conduct an endoscopy by insert a tube via the mouth and look for internal bleeding.

The following treatments may be needed(2):

  • Medications
  • Gastric lavage(5, 6) if one have consumed the drug in the last hour
  • Laxatives
  • Activated charcoal(5)
  • Intravenous fluids
  • Breathing support.

Conclusion

With immediate medical treatment, one can recover from ibuprofen overdose. Always read carefully the product labels and if possible, take the smallest dosage of ibuprofen that shall help you relieve your symptoms. An adult should not consume over 3200 mg ibuprofen a single day.

Dosages for children are lesser than that. If a person has overdosed ibuprofen then you should call a local emergency service provider or a local poison center right away.

References:

  1. https://adf.org.au/drug-facts/ibuprofen/
  2. https://www.ncbi.nlm.nih.gov/books/NBK526078/
  3. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4753966/
  4. Upfal J. (2006) The Australian drug guide (7th Ed.) Melbourne: Black Inc.
  5. Lapatto-Reiniluoto O, Kivistö KT, Neuvonen PJ. Effect of activated charcoal alone or given after gastric lavage in reducing the absorption of diazepam, ibuprofen and citalopram. British Journal of Clinical Pharmacology. 1999 Aug;48(2):148-53.
  6. https://emj.bmj.com/content/21/5/591

Also Read:

Was this article helpful?

Yes No
×

Suggestions to Improve the Article

This article contains incorrect information.

This article does not have the information I am looking for.


I Have a Medical Question.

Ask A Doctor Now

If you are facing a medical emergency, call your local emergency services immediately, or visit the nearest ER or urgent care facility
×

Suggestions to Improve the Article

×

How Did This Article Help?

This Article Did Change My Life!


I Have a Medical Question.

Ask A Doctor Now

If you are facing a medical emergency, call your local emergency services immediately, or visit the nearest ER or urgent care facility
×

Thank you for your feedback.